If you have a stomach ulcer, your treatment will depend on what caused it. With treatment, most ulcers heal in a month or two.
If your stomach ulcer is caused by a Helicobacter pylori (H. pylori) bacterial infection, a course of antibiotics and a medication called a proton pump inhibitor (PPI) is recommended.
This is also recommended if it's thought your stomach ulcer is caused by a combination of an H. pylori infection and non-steroidal anti-inflammatory drugs (NSAIDs).
If your stomach ulcer is just caused by taking NSAIDs, a course of PPI medication is recommended.
Your use of NSAIDs will also be reviewed, and taking an alternative painkiller may be advised.
An alternative type of medication, known as H2-receptor antagonists, is occasionally used instead of PPIs.
Sometimes you may be given additional medication called antacids to relieve your symptoms in the short term.
You may have a repeat gastroscopy after 4 to 6 weeks to check that the ulcer has healed.
There aren't any special lifestyle measures you need to take during treatment, but avoiding stress, alcohol, spicy foods and smoking may reduce your symptoms while your ulcer heals.
If you have an H. pylori infection, you'll usually be prescribed a course of 2 antibiotics, which each need to be taken twice a day for a week.
The antibiotics most commonly used are amoxicillin, clarithromycin and metronidazole.
The side effects of these antibiotics are usually mild and can include:
- feeling and being sick
- a metallic taste in your mouth
You'll be retested at least 4 weeks after finishing your antibiotic course has been completed to see whether there are any H. pylori bacteria left in your stomach.
If there are, a further course of eradication therapy using different antibiotics may be given.
PPIs work by reducing the amount of acid your stomach produces, preventing further damage to the ulcer as it heals naturally. They're usually prescribed for 4 to 8 weeks.
Side effects of these are usually mild, but can include:
These should pass once treatment has been completed.
Like PPIs, H2-receptor antagonists work by reducing the amount of acid your stomach produces.
Ranitidine is the most widely used H2-receptor antagonist for treating stomach ulcers.
Side effects are uncommon, but may include:
All of the above treatments can take several hours before they start to work, so your GP may recommend taking additional antacid medication to neutralise your stomach acid and provide immediate, but short-term, symptom relief.
Some antacids also contain a medicine called an alginate, which produces a protective coating on the lining of your stomach.
These medications are available to buy over the counter at pharmacies. Your pharmacist can advise on which is most suitable for you.
Antacids should be taken when you experience symptoms or when you expect them, such as after meals or at bedtime.
Antacids containing alginates are best taken after meals.
Side effects of both medications are usually minor and can include:
- diarrhoea or constipation
- wind (flatulence)
- stomach cramps
- feeling and being sick
If your stomach ulcer has been caused by taking NSAIDs, your GP will want to review your use of them.
You may be advised to use an alternative painkiller not associated with stomach ulcers, such as paracetamol.
Sometimes an alternative type of NSAID that's less likely to cause stomach ulcers, called a COX-2 inhibitor, may be recommended.
If you do need to keep taking it, long-term treatment with a PPI or H2-receptor antagonist may be prescribed alongside the aspirin to try to prevent further ulcers.
It's important to understand the potential risks associated with continued NSAID use.
You're more likely to develop another stomach ulcer and could experience a serious complication, such as internal bleeding.